Alert archive / Georgia / Areal Flood Warnings in 2018

Areal Flood Warning 9, NWS Atlanta, GA

October 10, 20188 counties in Georgia

NWS Atlanta, GA issued this areal flood warning at Oct 10, 2018, 11:10 PM EDT for 8 counties in Georgia. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 10, 2018, 11:10 PM EDT (03:10 UTC)
Expired
Oct 11, 2018, 5:15 AM EDT
In force
6 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, GA, Clayton County, GA, Cobb County, GA, Douglas County, GA, Fulton County, GA, Haralson County, GA, Paulding County, GA, Polk County, GA

The radar

The Atlanta radar (KFFC), 28 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 3:00 AM EDTFLOOD3 Sw Hiram, GAMULTIPLE ROADS WERE REPORTED WASHED AWAY AND CLOSED: GORE LAKES ROAD OFF OF MT OLIVET RD; HITCHCOCK RD OFF RIDGE RD; WOODROW KAY RD NEAR PROCTOR RD. WATER WAS REPORTED OVER THE ROADWAY ON GARMON RD NEAR HUGHES RD; BOB HUNTON RD; WILLIAMS LAKE RD;AND MUD GREEN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.2 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

570 
WGUS42 KFFC 110310
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
1110 PM EDT WED OCT 10 2018

GAC045-063-067-097-121-143-223-233-110915-
/O.NEW.KFFC.FA.W.0009.181011T0310Z-181011T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Paulding GA-Carroll GA-Cobb GA-Haralson GA-Douglas GA-Clayton GA-
Fulton GA-Polk GA-
1110 PM EDT WED OCT 10 2018

The National Weather Service in Peachtree City has issued a

* Flood Warning for...
  Paulding County in northwestern Georgia...
  Carroll County in northwestern Georgia...
  Cobb County in north central Georgia...
  Haralson County in northwestern Georgia...
  Douglas County in north central Georgia...
  Clayton County in north central Georgia...
  Fulton County in north central Georgia...
  Southern Polk County in northwestern Georgia...

* Until 515 AM EDT Thursday.

* At 1108 PM EDT, the public reported heavy rain and flooding in 
  west metro Atlanta. That heavy rain will cause flooding. Up to 
  three and a half inches of rain have already fallen.

Additional rainfall amounts of two to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3408 8495 3407 8442 3395 8435 3365 8435
      3365 8429 3360 8424 3355 8429 3344 8430
      3343 8435 3335 8435 3335 8436 3336 8440
      3348 8439 3355 8446 3350 8461 3351 8485
      3344 8494 3346 8498 3343 8529 3393 8539

$$
1 follow-up statement
850 
WGUS82 KFFC 110910
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
510 AM EDT THU OCT 11 2018

GAC045-063-067-097-121-143-223-233-110917-
/O.EXP.KFFC.FA.W.0009.000000T0000Z-181011T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Paulding GA-Carroll GA-Cobb GA-Haralson GA-Douglas GA-Clayton GA-
Fulton GA-Polk GA-
510 AM EDT THU OCT 11 2018

...THE FLOOD WARNING WILL EXPIRE AT 515 AM EDT FOR PAULDING...
CARROLL...COBB...HARALSON...DOUGLAS...CLAYTON...FULTON AND SOUTHERN
POLK COUNTIES...

The heavy rain has ended, and the flooding threat has diminished. In 
this area, rainfall amounts of of 3 to 5 inches, with isolated 6 
inch totals, were observed through the evening and overnight hours. 
Keep in mind that rivers and creeks may still be responding to the 
excessive runoff over the area. 

LAT...LON 3408 8495 3407 8442 3395 8435 3365 8435
      3365 8429 3360 8424 3355 8429 3344 8430
      3343 8435 3335 8435 3335 8436 3336 8440
      3348 8439 3355 8446 3350 8461 3351 8485
      3344 8494 3346 8498 3343 8529 3393 8539

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this areal flood warning went out at Oct 10, 7:19 PM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Oct 10, 7:19 PM EDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
719 PM EDT Wed Oct 10 2018

.UPDATE...
Updated for the 00Z Aviation Discussion.

&&

.PREV DISCUSSION... /Issued 332 PM EDT Wed Oct 10 2018/

SHORT TERM /Today through Friday/...

..Remnants of Michael To Track Across East and Central
Georgia...

Hurricane Michael made landfall near Mexico Beach Florida as a
major hurricane at category 4 earlier this afternoon. It is now
making a rapid acceleration to the NE with outer rain bands
already affecting Central Georgia. The most immediate concern is
the tornado threat as CAPE values have increased to 2000 J/KG and
helicities will remain quite high through the entirety of this
tropical event. Tornado watch has been issued for all of central
Georgia and extending into the southern Atlanta metro.

Winds will be an increasing concern from late evening into the
overnight period as the initial tight wind circulation expands
allowing for a larger envelope of damaging winds. With a stronger
landfall, weakening will now only take this down to a Category 1
hurricane as it approaches the forecast area. As it tracks across
Central Georgia, hurricane force winds may transition to mainly
gusts but effects will remain the same with hundreds if not
thousands of trees and powerlines downed. Some could be without
power for several days or up to a week depending on how much
intensity is maintained with Michael. Have upgraded with the last
package the tropical storm warning to a hurricane warning for
Telfair and Wheeler counties. Remainder of warnings look on track.
Did not want to confuse remainder of the area with Wind Advisory
for now but did include in PNS that areas including the Atlanta
metro would see some damaging winds to down trees and powerlines
but no Tropical Storm force anticipated.

QPF with latest run has increased slightly and will now carry 4 to
6 inches with locally higher amounts but current flood watch is
unaffected.

In other news, Fall makes an appearance Thursday night into Friday
with lows for portions of the metro now expected in the upper 40s.
Something to look forward to for those that enjoy such weather.

Deese

LONG TERM /Friday Night through Tuesday/...

Little changes were made to the long term with the focus obviously
on Hurricane Michael. Did make minor tweaks to the extended
temperatures and pops to account for the latest thinking, including
a slight decrease in low temperatures next week. Otherwise, the
previous forecast discussion remains applicable and follows below.

31

A much quieter long term is expected with most precip
ended by Thursday night with just small chances for light showers
briefly over the far e central cwa. Dry and much cooler weather
is then expected for Friday and Saturday with temperatures within
about 5 degrees of normal.

Starting Sunday and beyond, a WSW flow aloft could have limited
moisture and a short wave or two in conjunction with a weak
cold front forecast to move across the area on Monday. This will
amount to slight chance to chance pops for light showers through
this timeframe. Instability will be very limited as well.
Temperatures will mostly warm to above normal but not as much as
previous.

BDL

&&

.AVIATION...
00Z Update...
Hurricane Michael will continue moving across central GA tonight
exiting into South Carolina early Thursday. The highest winds will
be in the MCN area. Rain and MVFR/IFR cigs will spread across the
region this evening and continue through tonight, exiting from
the west Thursday morning. MVFR/IFR cigs will become VFR toward
mid day Thursday as drier air spread across the forecast area.

//ATL Confidence...00Z Update...
Medium on cig heights.
High on remaining elements.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  80  51  76 / 100 100   5   0
Atlanta         71  78  51  72 / 100  60   0   0
Blairsville     66  72  44  69 / 100  80   0   0
Cartersville    69  77  48  71 / 100  60   0   0
Columbus        72  82  53  77 / 100  30   0   0
Gainesville     70  78  51  74 / 100  90   0   0
Macon           73  83  52  77 / 100  60   0   0
Rome            70  77  48  71 /  90  50   0   0
Peachtree City  71  79  49  74 / 100  50   0   0
Vidalia         75  85  57  79 / 100  80   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 2 AM EDT Thursday for the following zones:
Baldwin...Barrow...Bibb...Bleckley...Butts...Chattahoochee...
Clarke...Crawford...Crisp...Dodge...Dooly...Emanuel...Glascock...
Greene...Hancock...Harris...Henry...Houston...Jasper...
Jefferson...Johnson...Jones...Lamar...Laurens...Macon...Marion...
Meriwether...Monroe...Montgomery...Morgan...Muscogee...Newton...
Oconee...Oglethorpe...Peach...Pike...Pulaski...Putnam...
Rockdale...Schley...Spalding...Stewart...Sumter...Talbot...
Taliaferro...Taylor...Telfair...Toombs...Treutlen...Twiggs...
Upson...Walton...Warren...Washington...Webster...Wheeler...
Wilcox...Wilkes...Wilkinson.

Flash Flood Watch through Thursday afternoon for the following
zones: Baldwin...Bibb...Bleckley...Butts...Chattahoochee...
Clarke...Crawford...Crisp...Dodge...Dooly...Emanuel...Glascock...
Greene...Hancock...Houston...Jasper...Jefferson...Johnson...
Jones...Lamar...Laurens...Macon...Madison...Marion...Monroe...
Montgomery...Morgan...Muscogee...Newton...Oconee...Oglethorpe...
Peach...Pulaski...Putnam...Schley...Stewart...Sumter...Talbot...
Taliaferro...Taylor...Telfair...Toombs...Treutlen...Twiggs...
Upson...Walton...Warren...Washington...Webster...Wheeler...
Wilcox...Wilkes...Wilkinson.

Tropical Storm Warning for the following zones: Baldwin...Bibb...
Chattahoochee...Crawford...Emanuel...Glascock...Greene...
Hancock...Jasper...Jefferson...Johnson...Jones...Lamar...
Monroe...Montgomery...Morgan...Muscogee...Oglethorpe...Peach...
Putnam...Talbot...Taliaferro...Taylor...Toombs...Treutlen...
Twiggs...Upson...Warren...Washington...Wilkes...Wilkinson.

Hurricane Warning for the following zones: Bleckley...Crisp...
Dodge...Dooly...Houston...Laurens...Macon...Marion...Pulaski...
Schley...Stewart...Sumter...Telfair...Webster...Wheeler...
Wilcox.

&&

SHORT TERM...17
LONG TERM....King
AVIATION...17
Hazardous weather outlook, Oct 10, 10:20 PM EDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1020 PM EDT Wed Oct 10 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-120230-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
1020 PM EDT Wed Oct 10 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Hurricane Michael will continue to have significant impacts in
central and a large portion of north Georgia tonight.

Please refer to the Hurricane Local Statement /ATLHLSFFC/ the
Flash Flood Watch /ATLFFAFFC/ and the Tornado Watch /ATLWCNFFC/
for all the details on Hurricane Michael. Also, please visit our
web site at weather.gov/atlanta.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Strong gusty winds, heavy rains, and isolated thunderstorms are
expected to diminish through the day Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the latest information this evening for
possible activation across north and central Georgia.

In the hours before

Special weather statement, Oct 10, 9:51 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
951 PM EDT WED OCT 10 2018

GAZ066-067-078-079-089-091-110315-
Harris GA-Marion GA-Troup GA-Meriwether GA-Talbot GA-Muscogee GA-
951 PM EDT WED OCT 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR HARRIS...NORTHWESTERN MARION...
TROUP...MERIWETHER...TALBOT AND NORTHERN MUSCOGEE COUNTIES UNTIL 1115
PM EDT...

At 947 PM EDT...bands of recurring heavy rain were in parts of west
central Georgia near Columbus and areas north to near Luthersville
along with east to Talbotton.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
LaGrange, Hamilton, Talbotton, Greenville, Manchester, West Point,
Hogansville, Pine Mountain, Woodbury, Luthersville, Waverly Hall,
Warm Springs, Woodland, Junction City, Geneva, Lone Oak, Gay, Bibb
City, Upatoi and F.d. Roosevelt State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3316 8512 3320 8511 3317 8508 3322 8494
      3322 8486 3319 8486 3322 8485 3322 8451
      3296 8453 3288 8451 3282 8444 3253 8445
      3251 8464 3253 8465 3248 8500 3264 8511
      3276 8514 3278 8512 3286 8519 3313 8524
TIME...MOT...LOC 0147Z 030DEG 5KT 3292 8488
Local storm report, Oct 10, 9:55 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
955 PM EDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     TROPICAL STORM   VIENNA                  32.09N  83.80W
10/10/2018                   DOOLY              GA   MESONET

            53 MPH PEAK WIND GUST FROM UGA WEATHER STATION AT PEAVY
            FARM IN VIENNA.

&&

EVENT NUMBER FFC1800877

DJN
Local storm report, Oct 10, 10:33 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1033 PM EDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TROPICAL STORM   PERRY                   32.46N  83.73W
10/10/2018                   HOUSTON            GA   EMERGENCY MNGR

            MULTIPLE TREES REPORTED DOWN THROUGHOUT THE COUNTY IN
            HOUSTON COUNTY, GA, INCLUDING AT LEAST TWO TREES ON
            HOMES.

&&

EVENT NUMBER FFC1800878

KING
Special weather statement, Oct 10, 10:35 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1035 PM EDT Wed Oct 10 2018

GAZ083-093>096-104>110-110500-
Twiggs-Macon-Peach-Houston-Bleckley-Sumter-Dooly-Crisp-Pulaski-
Wilcox-Dodge-Telfair-
1035 PM EDT Wed Oct 10 2018

...CENTER OF MICHAEL APPROACHING I-75 NEAR CORDELE...

As of 1030 PM this evening, the center of Hurricane Michael was
near Cordele, in Crisp County moving northeast around 20 MPH.
As the storm continues to move across middle Georgia overnight,
a period of damaging wind gusts of 50 to 70 mph will affect areas
from Cordele to Perry to Hawkinsville to Eastman to Abbeville
through around midnight. At 1015 PM, a credible weather station
near the town of Arabi, in Crisp County, had a peak wind gust of
76 mph. Numerous downed trees and powerlines can be expected
along with the potential for some structural damage.

In addition, persistent heavy rainfall will increase the flood
threat with localized flash flooding possible as a quick 1 to 3
inches of rain occurs in just a couple of hours.

Residents in these areas are urged to stay inside a safe shelter
for at least the next few hours as the center of still Hurricane
Michael moves across middle Georgia.

DJN
Local storm report, Oct 10, 10:41 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1041 PM EDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     TROPICAL STORM   ARABI                   31.83N  83.74W
10/10/2018                   CRISP              GA   MESONET

            76 MPH PEAK WIND GUST MEASURED BY UGA WEATHER STATION
            AT HARDIN FARM IN ARABI.

&&

EVENT NUMBER FFC1800879

DJN
Local storm report, Oct 10, 11:08 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1108 PM EDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     TROPICAL STORM   FORT BENNING            32.33N  84.99W
10/10/2018                   CHATTAHOOCHEE      GA   AWOS

            46 MPH MEASURED WIND GUST AT FORT BENNING AWOS.

&&

EVENT NUMBER FFC1800880

DJN

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 8:59 PM EDTFlash Flood WarningFFCChattahoochee, Crisp, Dooly, Houston, Macon, Marion and 6 more6 hr
Oct 10, 9:49 PM EDTSpecial Weather StatementFFCHenry26 min
Oct 10, 9:51 PM EDTSpecial Weather StatementFFCHarris, Meriwether, Muscogee, Talbot, Troup84 min
Oct 10, 10:51 PM EDTAreal Flood WarningFFCChattahoochee, Coweta, Fayette, Harris, Heard, Marion and 7 more6 hr
Oct 10, 11:23 PM EDTAreal Flood WarningFFCBibb, Bleckley, Butts, Crawford, Dodge, Henry and 11 more6 hr
Oct 10, 11:57 PM EDTAreal Flood WarningFFCBarrow, Bartow, Cherokee, DeKalb, Forsyth, Fulton and 9 more6 hr
Oct 11, 12:14 AM EDTAreal Flood WarningFFCBaldwin, Emanuel, Glascock, Greene, Hancock, Jefferson and 8 more6 hr
Oct 11, 1:46 AM EDTRiver Flood WarningFFCDeKalb, Fulton24 hr
Oct 11, 1:46 AM EDTRiver Flood WarningFFCDeKalb, Fulton24 hr
Oct 11, 1:50 AM EDTRiver Flood WarningFFCCobb6 hr
Oct 11, 2:20 AM EDTRiver Flood WarningFFCFulton2 hr
Oct 11, 3:05 AM EDTRiver Flood WarningFFCForsyth, Fulton25 hr
Oct 11, 3:12 AM EDTRiver Flood WarningFFCForsyth7 hr
Oct 11, 3:27 AM EDTSpecial Weather StatementFFCGilmer, Gordon, Murray, Pickens, Whitfield93 min
Oct 11, 6:26 AM EDTRiver Flood WarningFFCCobb8 hr
Oct 11, 1:38 PM EDTRiver Flood WarningFFCGwinnett7 hr
Oct 11, 2:38 PM EDTRiver Flood WarningFFCCobb, Paulding20 hr

Nearby

Areal Flood Warnings in Georgia, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.